You've probably heard of potassium in regards to runners. If their potassium gets depleted during a long run, they can develop leg cramping. That is why bananas are always served at races, because they are one of the best food sources of potassium. But potassium is important for more than marathon runners. I learned this recently.
I have been on an oral chemo called Xeloda. Now Xeloda has been the most miserable drug I've been on. Xeloda's worst side effects for me were nausea and inflammation and blistering in my feet. Until the last two cycles when everything went off the rails.
The nausea became so debilitating I could barely get out of bed. Then constant diarrhea kicked in. The few nutrients I was taking in, I started immediately losing.
I stumbled to the bathroom one night, had another episode, and the last thing I remember was thinking "at this rate, I'm probably getting dehydrated." The next thing I knew, I was waking up on the bathroom floor with a sore spot on my head from where I had fallen. I had literally passed out on the toilet and then fallen over. I was so exhausted that I drank water, did a neurological status check (checking for signs of a stroke and such) and went back to bed.
Since I was getting scans and seeing my neuro oncologist within a week, I opted not to go to urgent care. The nausea was too intense to leave the house and I figured
I would stop the Xeloda a few days early so I would be functional for my appointments and later for the NYC trip.
I was off long enough by the time I got my bloodwork at Moffitt that my nausea was gone, so I assumed I was replenished nutritionally. I sat in the exam room and a resident pulled up my bloodwork. He noted my potassium number out loud. Eyebrows were raised, panicked looks were exchanged. It was decided I would get a potassium infusion after my Herceptin infusion.
My potassium was 2.8. I had no idea how bad that was, but I did remember my late friend, Mandi Hudson of Darn Good Lemonade, had a potassium scare on the same treatment (although the opposite of me – Tykerb was the drug that caused her bad diarrhea and she was ok with Xeloda while I was fine with Tykerb but Xeloda caused the problems for me) and her docs had been freaking out about immediate heart failure because the heart needs potassium to function. All of the sudden a lightbulb went on. My oncologist, when he had worried about a drug having diarrhea as a side effect, wasn't worried for my own comfort. He didn't want me to die of heart failure. At some point "drink lots of water to rehydrate and even put some salt and sugar in it per my Peace Corps training and Where There Is No Doctor" doesn't cut it anymore.
I ended up hooked to a 2.5 hour potassium infusion and went home with potassium pills. Mandi had been admitted to the hospital for several days with a potassium level only .5 lower than mine, so I felt comparatively lucky. Anyway, I got to go on my NYC trip and then went to urgent care when I got back for a potassium check since I was having some nighttime leg cramping. Thankfully this blood draw showed it as 4.5, well within normal. I am grateful for my dear friend Mandi for being so frank in her blog, which motivated me to take this shit (ha) very seriously. Even after death, she helps others. Which is why I'm being so candid about my bathroom issues, which amazingly, after two years of Peace Corps and almost four years of cancer, still isn't comfortable for me. But I do want to educate people and my hope is that people will read this and take side effects of medications seriously.
As for my future with Xeloda? I am fairly certain we're breaking up. Scans showed slight progression and I doubt I'd be allowed to continue at the highest dose even if they had been better. I had ever side effect under the sun, so I'm not sad. BYE FELICIA.
Anyway, my next step is to consult with an innovative doctor in South Dakota to see how we can target the specific mutations I have in my cancer. I'm psyched and you'll be hearing much more about that later…